Skip to main content Accessibility help

Universal graphs at the successor of a singular cardinal

  • Mirna Džamonja (a1) and Saharon Shelah (a2) (a3)


The paper is concerned with the existence of a universal graph at the successor of a strong limit singular μ of cofinality ℵ0. Starting from the assumption of the existence of a supercompact cardinal, a model is built in which for some such μ there are μ++ graphs on μ+ that taken jointly are universal for the graphs on μ+, while .

The paper also addresses the general problem of obtaining a framework for consistency results at the successor of a singular strong limit starting from the assumption that a supercompact cardinal κ exists. The result on the existence of universal graphs is obtained as a specific application of a more general method.



Hide All
[ChKe]Chang, C. C. and Keisler, H. J., Model theory, 1 ed., North-Holland, 1973, latest edition 1990.
[FuKo]Füredi, Z. and Komjath, P., Nonexistence of universal graphs without some trees, Combinatorics vol. 17 (1997), pp. 163171.
[GrSh 174]Grossberg, R. and Shelah, S., On universal locally finite groups, Israel Journal of Mathematics, vol. 44 (1983), pp. 289302.
[DjSh 614]Džamonja, M. and Shelah, S., On the existence of universals, submitted.
[DjSh 710]Džamonja, M. and Shelah, S., On properties of theories which preclude the existence of universal models, submitted.
[GiSh 597]Gitik, M. and Shelah, S., On densities of box products, Topology and its Applications, vol. 88 (1998), no. 3, pp. 219237.
[KaReSo]Kanamori, A., Reindhart, W., and Solovay, R., Strong axioms of infinity and elementary embeddings, Annals of Mathematical Logic, vol. 13 (1978), pp. 73116.
[Kj]Kojman, M., Representing embeddability as set inclusion, Journal of LMS (2nd series), (1998), no. 158, (58) (2), pp. 257270.
[KoSh 492]Komjath, P. and Shelah, S., Universal graphs without large cliques, Journal of Combinatorial Theory (Series B), (1995), pp. 125135.
[KjSh 409]Kojman, M. and Shelah, S., Non-existence of universal orders in many cardinals, this Journal, vol. 57 (1992), pp. 875891.
[KjSh 447]Kojman, M. and Shelah, S., The universality spectrum of stable unsuperstable theories, Annals of Pure and Applied Logic, vol. 58 (1992), pp. 5792.
[La]Laver, R., Making the supercompactness of κ indestructible under κ-directed closed forcing, Israel Journal of Mathematics, vol. 29 (1978), no. 4, pp. 385388.
[Ma 1]Magidor, M., On the singular cardinals problem I, Israel Journal of Mathematics, vol. 28 (1977), pp. 131.
[Ma 2]Magidor, M., On the singular cardinals problem II, Annals of Mathematic, vol. 106 (1977), pp. 517549.
[Ma3]Magidor, M., Changing cofinality of cardinals, Fundamenta Mathematicae, vol. XCIX (1978), pp. 6171.
[MkSh 274]Mekler, A. and Shelah, S., Uniformization principles, this Journal, vol. 54 (1989), no. 2, pp. 441459.
[Ra]Radin, L., Adding closed cofinal sequences to large cardinals, Annals of Mathematical Logic, vol. 22 (1982), pp. 243261.
[Rd]Rado, R., Universal graphs and universal functions, Acta Arithmetica, vol. 9 (1964), pp. 331340.
[Sh -f]Shelah, S., Proper and improper forcing, 2nd ed., Perspectives in Mathematical Logic, Springer, 1998.
[Sh 80]Shelah, S., A weak generalization of MA to higher cardinals, Israel Journal of Mathematics, vol. 30 (1978), pp. 297308.
[Sh 93]Shelah, S., Simple unstable theories, Annals of Mathematical Logic, vol. 19 (1980), pp. 177204.
[Sh 175a]Shelah, S., Universal graphs without instances of CH: revisited, Israel Journal of Mathematics, vol. 70 (1990), pp. 6981.
[Sh 457]Shelah, S., The universality spectrum: Consistency for more classes, Combinatorics, Paul Erdös is eighty, vol. 1, pp. 403420, Bolyai Society Mathematical Studies, 1993, Proceedings of the Meeting in honour of Paul Erdös, Ketzhely, Hungary 7. 1993. An elaborated version available from
[Sh 500]Shelah, S., Toward classifying unstable theories, Annals of Pure and Applied Logic, vol. 80 (1996), pp. 229255.
[Sh 546]Shelah, S., Was Sierpinski right IV, this Journal, vol. 65 (2000), no. 3, pp. 10311054.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed